Padua Prediction Score Calculator

Padua Prediction Score Calculator

Venous thromboembolism risk in hospitalised medical patients. Four items score 3 points each, so the threshold of 4 is reached faster than it looks — one major risk factor and one ordinary comorbidity.

Padua Prediction Score

11 items → 0–20
Local or distant metastases, or chemotherapy or radiotherapy within the previous six months.
Excluding superficial vein thrombosis, which does not count for this item.
Bed rest with bathroom privileges, for at least three days, whether because of the patient's limitations or on medical advice.
Antithrombin, protein C or protein S deficiency, factor V Leiden, the prothrombin G20210A variant, or antiphospholipid syndrome.
The published criterion is a body mass index of 30 kg/m² or above.
Combined hormonal contraception or hormone replacement therapy in current use.
6pointsExample

Reduced mobility (3); age 78 (1); heart failure (1); admitted with pneumonia (1); no cancer, no previous VTE, no thrombophilia, no recent surgery

Scoring

Padua Prediction Score = sum of the risk factors present, weighted 3, 2 or 1
3 points each: active cancer · previous VTE · reduced mobility · known thrombophilia
2 points: trauma or surgery within 30 days
1 point each: age ≥70 · heart and/or respiratory failure · acute MI or ischaemic stroke · acute infection and/or rheumatological disorder · obesity (BMI ≥30) · ongoing hormonal treatment
Maximum 20. A score of 4 or more is high risk.
four items worth 3
active cancer, previous VTE excluding superficial thrombosis, reduced mobility and known thrombophilia. Any one of these plus a single one-point comorbidity reaches the threshold, which is why most acutely unwell medical inpatients score 4 or more
reduced mobility
bed rest with bathroom privileges for at least three days, whether from the patient's own limitations or on medical advice. It is the item most often assessed inconsistently, and at 3 points it is also the one that moves the total most
4 or more is high risk
the published cut-off. About 11% of high-risk patients given no prophylaxis developed venous thromboembolism within 90 days in the derivation cohort, against about 2.2% of those who did and about 0.3% of low-risk patients
what the score does not do
it assesses thrombotic risk only. Bleeding risk is a separate assessment, and a high Padua score in a patient who is actively bleeding calls for mechanical prophylaxis and daily reassessment rather than heparin

Worked example

Reduced mobility (3); age 78 (1); heart failure (1); admitted with pneumonia (1); no cancer, no previous VTE, no thrombophilia, no recent surgery
3 + 1 + 1 + 1 = 6 points
6 is 4 or more, so high risk — pharmacological thromboprophylaxis is indicated unless there is a bleeding contraindication
Reduced mobility alone scores 3 and does not reach the threshold; a single one-point comorbidity added to it does
That is the archetypal medical admission: an older person confined to bed with an infection and heart failure. Most acutely unwell medical inpatients cross 4
In the derivation cohort, high-risk patients given no prophylaxis had a 90-day venous thromboembolism rate of about 11%, against about 2.2% in those who received it

The eleven risk factors

Risk factorDefinitionPoints
Active cancerLocal or distant metastases, or chemotherapy or radiotherapy in the last 6 months3
Previous venous thromboembolismExcluding superficial vein thrombosis3
Reduced mobilityBed rest with bathroom privileges for ≥3 days3
Known thrombophiliaAntithrombin, protein C or S deficiency, factor V Leiden, prothrombin G20210A, antiphospholipid syndrome3
Recent trauma or surgeryWithin 30 days2
Elderly age70 or over1
Heart and/or respiratory failure1
Acute myocardial infarction or ischaemic stroke1
Acute infection and/or rheumatological disorder1
ObesityBMI 30 kg/m² or above1
Ongoing hormonal treatmentCombined hormonal contraception or HRT1
Four items carry 3 points, which is what makes the threshold of 4 easy to reach: one major risk factor plus any single comorbidity. The weights sum to a maximum of 20, though a score above 10 is uncommon.

What the score predicted, and what it does not cover

Group90-day venous thromboembolism rate in the derivation cohort
Low risk, score under 4About 0.3%
High risk, score 4 or more, given prophylaxisAbout 2.2%
High risk, score 4 or more, no prophylaxisAbout 11%
Bleeding riskNot assessed by this score at all — a separate judgement, and the one that decides between pharmacological and mechanical prophylaxis
Surgical and obstetric patientsOutside the score. It was derived in hospitalised MEDICAL patients and validated in them
The fivefold difference between prophylaxis and none in the high-risk group is the case for the score. What it cannot do is tell you whether heparin is safe in this particular patient — that requires a separate bleeding assessment, and a contraindication moves the answer to mechanical prophylaxis rather than to none.

Four items worth three points, and a threshold most inpatients cross

Hospital-acquired venous thromboembolism is common, largely preventable and easy to overlook, and the Padua Prediction Score exists to decide which medical inpatients should receive pharmacological thromboprophylaxis. Eleven risk factors, weighted 3, 2 or 1, with a threshold of 4. The weighting is the part worth internalising: active cancer, a previous venous thromboembolism, reduced mobility and a known thrombophilia each score 3, so any one of them plus a single one-point comorbidity already reaches high risk.

That is not an accident of calibration; it reflects how the score behaves in practice. An older person admitted with an infection and confined to bed scores 6 before anything else is considered, and most acutely unwell medical inpatients cross the threshold. The score’s value is less in identifying the obviously high-risk patient than in making the assessment explicit and repeatable, and in identifying the genuinely low-risk minority in whom prophylaxis can reasonably be withheld — about 0.3% of whom developed venous thromboembolism within 90 days in the derivation cohort.

The case for acting on a high score is the difference the derivation study found within that group. High-risk patients who received no prophylaxis had a 90-day venous thromboembolism rate of about 11 per cent; those who received it, about 2.2 per cent. Low molecular weight heparin or fondaparinux is the usual choice, given for the duration of the acute illness and reduced mobility rather than by a fixed course length.

Two boundaries matter. The score assesses thrombotic risk only and says nothing about bleeding, so a high score in a patient who is actively bleeding or has a platelet count of 20 ×10⁹/L calls for mechanical prophylaxis and daily reassessment, not heparin — the bleeding assessment is a separate judgement made alongside this one. And the score was derived and validated in hospitalised medical patients; surgical, obstetric and critical care populations have their own tools. Within its own population it supports the decision rather than making it, and a score of 3 in a patient you are worried about is still a patient you are worried about.

Frequently asked questions

What Padua score means high risk?

Four or more. At that threshold, pharmacological thromboprophylaxis is indicated unless there is active bleeding or another contraindication. In the derivation cohort, high-risk patients given no prophylaxis had a 90-day venous thromboembolism rate of about 11 per cent against about 2.2 per cent in those who received it.

Which Padua items score 3 points?

Active cancer, previous venous thromboembolism excluding superficial vein thrombosis, reduced mobility, and known thrombophilia. Any one of these plus a single one-point comorbidity reaches the high-risk threshold of 4.

How is reduced mobility defined?

Bed rest with bathroom privileges for at least three days, whether because of the patient’s own limitations or on medical advice. At 3 points it is the item that most often decides the total, and it is also the one assessed most inconsistently between clinicians.

Does the Padua score assess bleeding risk?

No. It assesses thrombotic risk only. Bleeding risk is a separate judgement made alongside it, and a contraindication to heparin in a high-risk patient moves the answer to mechanical prophylaxis with daily reassessment — not to no prophylaxis at all.

Can I use the Padua score in surgical patients?

No. It was derived and validated in hospitalised medical patients. Surgical, obstetric and critical care populations have different risk profiles and their own assessment tools; applying Padua outside its derivation population gives a number without a validated meaning.

Related calculators

References

  1. Barbar S, Noventa F, Rossetto V, et al. A risk assessment model for the identification of hospitalized medical patients at risk for venous thromboembolism: the Padua Prediction Score. J Thromb Haemost. 2010;8(11):2450–2457.
  2. Schünemann HJ, Cushman M, Burnett AE, et al. American Society of Hematology 2018 guidelines for management of venous thromboembolism: prophylaxis for hospitalized and nonhospitalized medical patients. Blood Adv. 2018;2(22):3198–3225.
  3. National Institute for Health and Care Excellence. Venous Thromboembolism in Over 16s: Reducing the Risk of Hospital-Acquired Deep Vein Thrombosis or Pulmonary Embolism. NICE guideline NG89; 2018, updated 2019.